Monte-Carlo Valuation of American Options: Facts and New Algorithms to Improve Existing Methods

  • Bruno Bouchard
  • Xavier Warin
Conference paper
Part of the Springer Proceedings in Mathematics book series (PROM, volume 12)


The aim of this paper is to discuss efficient algorithms for the pricing of American options by two recently proposed Monte-Carlo type methods, namely the Malliavian calculus and the regression based approaches. We explain how both techniques can be exploited with improved complexity and efficiency. We also discuss several techniques for the estimation of the corresponding hedging strategies. Numerical tests and comparisons, including the quantization approach, are performed.


Monte Carlo American option Malliavin Quantization Regression 


  1. 1.
    L. Andersen and M. Broadie: A Primal-Dual Simulation Algorithm for Pricing Multi-Dimensional American Options. Management Science, 50 (9), 1222–1234 (2004).Google Scholar
  2. 2.
    V. Bally, M.E. Caballero, B. Fernandez and N. El Karoui: Reflected BSDEÕs, PDEÕs and variational inequalities. INRIA Report 4455, (2002).Google Scholar
  3. 3.
    V. Bally, G. Pagès: Error analysis of the quantization algorithm for obstacle problems. Stochastic Processes and their Applications 106, 1–40, 2003.Google Scholar
  4. 4.
    V. Bally, G. Pagès, J. Printems : A quantization method for pricing and hedging multi-dimensional American style options. Mathematical Finance 15, 1 (2005)Google Scholar
  5. 5.
    O. Bardou, S. Bouthemy, G. Pagès: Optimal quantization for the pricing of swing options. Applied Mathematical Finance 16(2), 183–217 (2009)Google Scholar
  6. 6.
    D. Belomestny, Ch. Bender, J. Schoenmakers: True upper bounds for Bermudan products via non-nested Monte Carlo. Mathematical Finance, 19(1), 53–71 (2009).Google Scholar
  7. 7.
    J.-L. Bentley and M.-I. Shamos: Divide-and-Conquer in multidimensional space. Proc. Eighth ACM Annual Symp. on Theory of Comput 220–230 (1976)Google Scholar
  8. 8.
    M. de Berg, M. van Kreveld, M. Overmars, O. Schwarzkopf: Computational geometry, Springer (2000)Google Scholar
  9. 9.
    B. Bouchard, J.-F. Chassagneux : Discrete time approximation for continuously and discretely reflected BSDE’s. Stochastic Processes and their Applications, 118, 2269–2293 (2008)Google Scholar
  10. 10.
    B. Bouchard, I. Ekeland, N. Touzi: On the Malliavin approach to Monte Carlo approximation of conditional expectations. Finance and Stochastics, 8(1), 45–71 (2004)Google Scholar
  11. 11.
    B. Bouchard, E. Elie and N. Touzi: Discrete-Time Approximation of BSDEs and Probabilistic Schemes for Fully Nonlinear PDEs. Radon Series Comp. Appl. Math. 8, 133, de Gruyter ed. (2009)Google Scholar
  12. 12.
    B. Bouchard and N. Touzi : Discrete-time approximation and Monte Carlo simulation of backward stochastic differential equations. Stochastic Processes and their Applications, 111, 175–206 ( 2004)Google Scholar
  13. 13.
    M. Broadie, P. Glasserman: Estimating security price derivatives using simulation. Manag. Sci., 42, 269–285 (1996)Google Scholar
  14. 14.
    J.-F. Carrière: Valuation of the Early-Exercise Price for Options using Simulations and Nonparametric Regression. Insurance : mathematics and Economics, 19, 19–30 (1996)Google Scholar
  15. 15.
    A. R. Choudhury, A. King, S. Kumar, Y. Sabharwal: Optimizations in financial engineering: The Least-Squares Monte Carlo method of Longstaff and Schwartz. In Proc. of 2008 IEEE International Symposium on Parallel and Distributed Processing. (IPDPS 2008):pp 1–11 April 2008Google Scholar
  16. 16.
    E. Clément, D. Lamberton, P. Protter: An analysis of a least squares regression method for American option pricing. Finance and Stochastics, 6, 449–472, 2002.Google Scholar
  17. 17.
    J. Detemple, R. Garcia, M. Rindisbacher: Asymptotic Properties of Monte Carlo Estimators of Derivatives. Management science, 51(11), 1657–1675 (2005)Google Scholar
  18. 18.
    D. Egloff: Monte Carlo algorithms for optimal stopping and statistical learning. Ann. Appl. Probab. , 15 (2), 1396–1432 (2005).Google Scholar
  19. 19.
    N. El Karoui: Les aspects probabilistes du contrôle stochastique, Ecole d’Eté de Probabilités de Saint Flour, IX, Lecture Notes in Mathematics 876, Springer Verlag (1979)Google Scholar
  20. 20.
    E. Fournier, J.-M. Lasry, J. Lebuchoux, P.-L. Lions: Applications of Malliavin calculus to Monte Carlo methods in finance II. Finance and Stochastics , 5, 201–236 ( 2001)Google Scholar
  21. 21.
    E. Fournier, J.-M. Lasry, J. Lebuchoux, P.-L. Lions, N. Touzi: Applications of Malliavin calculus to Monte Carlo methods in finance. Finance and Stochastics, 3, 391–412 (1999)Google Scholar
  22. 22.
    P. Glasserman and B. Yu: Number of paths versus number of basis functions in American option pricing. Ann. Appl. Probab. 14(4), 2090–2119 (2004).Google Scholar
  23. 23.
    E. Gobet: Revisiting the Greeks for European and American options. Proceedings of the ”International Symposium on Stochastic Processes and Mathematical Finance” at Ritsumeikan University, Kusatsu, Japan (2003)Google Scholar
  24. 24.
    E. Gobet and J. P. Lemor: Numerical simulation of BSDEs using empirical regression methods : theory and practice. In Proceedings of the Fifth Colloquium on BSDEs (29th May - 1st June 2005, Shan- gai), Available on http ://, (2006).Google Scholar
  25. 25.
    E. Gobet, J.P. Lemor, X. Warin: A regression-based Monte-Carlo method to solve backward stochastic differential equations. Annals of Applied Probability, 15(3), 2172–2002 (2005)Google Scholar
  26. 26.
    M. B. Haugh and L. Kogan: Pricing American Options: A Duality Approach. Operation research, 52(2), 258–270 (2004)Google Scholar
  27. 27.
    J. JaJa, C. Mortensen, Q. Shi: Space Efficient and Fast Algorithms for Multidimensional Dominance Reporting and Counting. Proceedings of the 2004 Annual Symposium on Algorithms and Computation, Hong Kong (2004)Google Scholar
  28. 28.
    J.P. Lemor: Approximation par projections et simulations de Monte-Carlo des équations différentielles stochastiques rétrogrades. PhD thesis, Ecole Polytechnique, http ://, (2005).
  29. 29.
    J.P. Lemor, E. Gobet, and X. Warin: Rate of convergence of an empirical regression method for solving generalized backward stochastic differential equations. Bernoulli, 12(5), 889–916 (2006).Google Scholar
  30. 30.
    P.-L. Lions, H. Regnier: Calcul du prix et des sensibilités d’une option américaine par une méthode de Monte Carlo, preprint (2001)Google Scholar
  31. 31.
    F. Longstaff and E. Schwartz: Valuing American options by simulation: A simple least-squares. Review of Financial Studies, 1(14), 113–147, 2001.Google Scholar
  32. 32.
    J. Ma and J. Zhang: Representations and regularities for solutions to BSDEs with reflections. Stochastic processes and their applications, 115, 539–569 (2005)Google Scholar
  33. 33.
    C. Makris, A.-K. Tsakalidis: Algorithms for three dimensional dominance searching in linear space. Information Processing Letters, 66, 6 (1998)Google Scholar
  34. 34.
    J. McNames: A Fast Nearest-Neighbor Algorithm Based on a Principal Axis Search Tree. IEEE Transactions on Pattern Analysis and Machine Intelligence, 23(9), 964–976 (2001)Google Scholar
  35. 35.
    G. Pagès, J. Printems: Optimal quadratic quantization for numerics: the Gaussian case. Monte Carlo Methods & Applications, 2, 9, 135–166 (2003)Google Scholar
  36. 36.
    G. Pagès, J. Printems: Functional quantization for numerics with an application to option pricing. Monte Carlo Methods & Applications , 4, 11, 407–446 (2005)Google Scholar
  37. 37.
    V.-V. Piterbarg: Risk sensitivities of Bermuda options. Technical report, Bank of America, (2002)
  38. 38.
    F.-P. Preparata, M.-I.Shamos:Computational geometry (an introduction), Springer (1985)Google Scholar
  39. 39.
    J.-N. Tsitsiklis, B. Van Roy: Optimal Stopping of Markov Processes: Hilbert Spaces theory, Approximations Algorithms and an application to pricing high-dimensional financial derivatives. IEEE Transactions on Automatic Control, 10(44), 1840–1851 (1999)Google Scholar
  40. 40.
    D. Zanger: Convergence of a least-squares Monte Carlo algorithm for bounded approximating sets. Applied Mathematical Finance, 16(2), 123–150 (2009).Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Bruno Bouchard
    • 1
  • Xavier Warin
    • 2
    • 3
  1. 1.CEREMADE and Crest-ENSAEUniversité Paris-DauphineParis Cedex 16France
  2. 2.EDF R&D, Département Optimisation SImulation RIsques et Statistiques (OSIRIS)ClamartFrance
  3. 3.Laboratoire de Finance des Marchés de l’Energie (FiME)Université Paris DauphineParisFrance

Personalised recommendations